Walnut

Subscribe to RSS Feed for recent updates
Subscribe to RSS Feed for recent updates

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

SURVIVOR STORIES  :  DISCUSSION FORUM  :  WIVES & PARTNERS  :  TELL YOUR STORY  :  UPDATE YOUR STORY  :  DONATIONS  :  TROOP-C

YANA HOME PAGE  :  DON'T PANIC  :  GOOD NEWS!  :  DIAGNOSIS  :  SURVIVING  :  TREATMENT CHOICES  :  RESOURCES  :  ABOUT US  :  MAIL US

 

  DIAMOND  
This member is a YANA Mentor This is his Country or State Flag

Kenabler S lives in New Hampshire, USA. He was 53 when he was diagnosed in February, 1996. His initial PSA was 6.30 ng/ml, his Gleason Score was 7, and he was staged Unknown. His choice of treatment was Surgery (Retropubic Prostatectomy). Here is his story.

I am "celebrating" my 20th year of fighting PCa, diagnosed when I was 53 in 1996. In addition to a radical prostatectomy weeks after diagnosis, I have endured five three-month courses of Lupron and Zoladex hormonal "therapy". I am in my second month of a six-month Eligard depot, and have two or three significant hot flashes per hour, 24/7. As of this writing, I have received four of 16 radiation treatments, and chemotherapy is on the menu for dessert.

UPDATED

July 2017

I ended my previous info having just begun radiation and starting chemo right after the radiation.

I finished all of the radiation sessions and the only side effects that I was aware of was some mild lower bowel irritation and anal swelling/hemorrhoids that lasted about a week and easily controlled with OTC meds. I did four of the six chemo (docetaxel) infusions and the side effects there was a very different story.

The Oncology Nurse Practitioner told me that if I were to have a reaction to the chemo it would happen during the first infusion. The infusion was painless, comfortable and no reaction. The next afternoon I started to get a headache (rare for me) and felt a little dizzy. By the evening, the headache had persisted and I felt fatigued. Went to bed early. Around midnight I woke in a sweat and shivering. Took my temperature and it was a touch over 102. As instructed "if your temperature is over 100" I called the doctor on-call at the oncology practice expecting to leave a message with a call-back the next day. Five minutes later the doc called me and after a few questions said he wanted me to check into Emergency at the hospital (45 minutes from me). Got to the hospital and they were wonderful. It was my first experience as an Emergency Room patient. Turned out that my white bloodcell count had skyrocketed primarily because they hadn't given me a shot of Neulasta after the infusion to control that. Three days later I was discharged from the hospital and felt very well.

Second infusion was fine and the Neulasta prevented another white bloodcell episode. The next day I started getting the shooting "mini electric jolts" from my hips to my feet and an overall mild ache and fatigue. That lasted about a week and then lessened through the second week and almost gone during the third week. Then I went back for my third infusion, and Neulasta. (My schedule was every 3 weeks.)

No problem with the infusion but the "jolts", fatigue, headache and dizziness returned the next day along with edema (swelling from toes to thighs). Took a shower and every hair on my head, face and most of my body sluffed off with not even a tug. Recuperation took what had become the usual three weeks, except for the hair.

After the third infusion, all of the side effects intensified, with the added beginning of "chemo brain" (a haziness of thought and perception, and slowed or absent recall). Apparently I was getting almost all of the usual side effects... except nausea, which is the most pervasive. Despite all of the major physical side effects, my biggest concern was cognition loss. I called my consulting oncologist in Boston and asked if it was really necessary for me to continue with three more to go. We discussed it for a while, and I agreed to one more.

If you're scheduled for chemo... 1. Make sure they either give you Neulasta or something else to control white blood count. 2. Have a backup or "consulting" doctor with whom you can communicate for another perspective. 3. YOU are the captain and everyone else is the crew.

Two months after the last chemo I was wondering if the Eligard, radiation and chemo that I had endured for the previous seven months had any affect on the cancer. I contacted my consulting oncologist in Boston again and she said that I should have had an MRI after my last chemo infusion. She scheduled it right then. A week later she called and said that the most troubling lesion that had been trying to push into my bladder was completely gone and my PSA had dropped from 278 to 0.83! That was Oct 2016.

By April 2017 my hair was slowly returning, the edema had reduced by about 90%, I was feeling much better overall... but my PSA had climbed to 7.6. A month later, my local oncologist wanted me to start Casodex in preparation for the dreaded Lupron. I picked up the prescription but instead of starting it, I called my consulting oncologist yet again. She said come on in and we'll do a bone scan and MRI and see if we can figure out what's going on. Hold off on the Casodex.

The bone scan showed that all of the previous metasteses on my ribs and spine had either completely disappeared or reduced to a speck. The MRI showed that the troublesome lesion that had been trying to push into my bladder was still absent and the slowly-growing dots in my lymph nodes were completely gone too! The only remaining visible cancer was in my prostate bed which is where it had been, and unchanged in size and density for more than a decade. And my PSA had dropped to 6.8. In other words... things were looking petty good, and no reason to start Casodex or anything other than continuing the estradiol patch which I restarted coincidentally the day before the last PSA blood draw.

1. (Again) Always have another consulting doc.

Right now, we're keeping an eye on my PSA.

My feeling is that the estradiol patch is doing its work. It was very difficult for me to get that prescription, and that's a long story in itself. If your doctor has you on a leuprolide (Lupron, Eligard, Zoladex, etc.), you should be aware of the horrendous permanent side effects of that very expensive century-old "treatment". Look up the very inexpensive estradiol and you'll see that it has none of those effects, but it does have high incidence of breast enlargement (gynecomastia) in men, which could be very mild to severe. I would suggest that you look up Dr Richard Wassersug, a Canadian prostate cancer patient and medical researcher.

Kenabler's e-mail address is: 29713e06 AT opayq.com (replace "AT" with "@")


RETURN TO INDEX : RETURN TO HOME PAGE LINKS